The Signs and Symptoms of a Fentanyl Overdose

fentanyl overdose

The United States is in the middle of an opioid crisis, and it doesn’t show any signs of stopping.

Fentanyl overdoses have claimed over 200 lives in San Diego County alone. That only counts cases in the first half of this year. To put that in perspective, the same county recorded just over 150 deaths for the whole of last year.

If San Diego County is any indication of how the rest of the country is being affected, Fentanyl overdoses will climb significantly this year. It may be a good idea to learn how to spot a Fentanyl overdose. We’ll tell you some things to look for in this article.

1. Drowsiness

We’ve already mentioned that Fentanyl is an opioid, but what is an opioid? An opioid is a prescription pain-reliever, and they’re often very powerful.

Being pain-relievers, opioids can cause drowsiness. However, drowsiness can also be a sign of an overdose. 

A person suffering from an overdose will show signs of extreme drowsiness. They may struggle to stay awake and even nod off from time to time.

If the person does nod off or lose consciousness, call 911. It’s better to report a false alarm than to be too late.

2. Dizziness and Confusion

In addition to experiencing drowsiness, the person will often become dizzy and confused. Sometimes, the person will get confused very quickly, while other times it will be one of the last symptoms to occur.

The person may speak incoherently. They may stumble around as they walk. At some point, they’ll fall over, for one reason or another. 

3. Tiny Pupils

This condition is often called ‘pinpoint pupils,’ and it’s not hard to see why. This is when pupils not only shrink but constrict to a very small size, not much bigger than a pinpoint.

Constriction of the pupils is caused by the parasympathetic nervous system, which is responsible for certain functions associated with rest and relaxation.

This may come as no surprise, given the extreme drowsiness earlier. However, it’s more than just a symptom of tiredness.

Pinpoint pupils, or miosis, only happens for a few reasons, and one of them is a drug overdose. If someone has pinpoint pupils, call 911 immediately.

4. Blue Skin and Lips

One of the more serious symptoms of a Fentanyl overdose is the lips and skin turning blue, especially in the fingers and toes. The medical term for this is cyanosis, and it’s a sign of poor or reduced circulation.

The person is not getting enough oxygen, and you should seek medical attention as soon as possible.

Signs of a Fentanyl Overdose

Fentanyl is a serious problem, and it causes more and more deaths every year. We’ve talked about how to spot a Fentanyl overdose in this article, but we couldn’t go into detail about all the symptoms. We encourage you to do more research on your own, just to make sure you’re fully prepared.

If you want to know more about opioids and how to help someone with an opioid addiction please visit our site. We can tell you more about us and how we can help.